Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Grand Rapids, MI

August 21, 2002Muskegon County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 21, 2002, 11:10 PM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 21, 2002, 11:10 PM EDT (03:10 UTC)
Expired
Aug 22, 2002, 12:00 AM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Muskegon County, MI, Ottawa County, MI

What was reported inside it

TimeReportWhereRemark
Aug 21, 11:24 PM EDTThunderstorm Wind 53 ENorton Shrs, MIAn isolated severe thunderstorm blew down a tree in Norton Shores. The tree fell down on and injured two people who were taking a walk through woods near Lake Michigan. Law enforcement in Fruitport reported that several tree limbs and power lines were blown do

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WUUS53 KGRR 220310
SVRGRR
MIC121-139-220400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 PM EDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL MIDNIGHT EDT

* AT 1109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES SOUTHWEST OF MUSKEGON
  TO 12 MILES SOUTHWEST OF PORT SHELDON...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   WABANINGO...PORT SHELDON...BEECHWOOD AROUND 1120 PM EDT
   SPRING LAKE...ROOSEVELT PARK...NORTON SHORES...NORTH MUSKEGON
   AROUND 1125 PM EDT
   WHITEHALL...OLIVE CENTER...MUSKEGON AROUND 1130 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:42 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 21, 9:42 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
942 PM EDT WED AUG 21 2002

SURFACE LOW IS LOCATED NEAR LACROSSE WISCONSIN THIS EVENING...WITH A
WARM FRONTAL BOUNDARY EXTENDING EAST INTO NORTHERN LOWER MICHIGAN
(NORTH OF THE GRR CWA). WARM SOUTHERLY FLOW IS IN PLACE ACROSS
SOUTHWEST LOWER MICHIGAN...WITH DEW POINTS IN THE 70S ALONG THE LAKE
MICHIGAN COASTLINE. THE MOISTURE DECREASES ACROSS THE EASTERN
CWA...BUT THE CONVECTION SHOULD ATLEAST HOLD ITS OWN ACROSS LAKE
MICHIGAN INTO WESTERN LOWER. SITES IN EASTERN WISCONSIN HAVE GUSTED
TO NEAR 50 KNOTS IN THE LAST HOUR (ETB TO 41KTS AND UES TO 49KTS).
GIVEN AN INCREASING LOW LEVEL JET OVERHEAD...TO NEAR 50 KNOTS BY
06Z...DAMAGING WIND GUSTS ARE THE PRIMARY THREAT WITH THIS
CONVECTION AS IT MOVES EAST ACROSS THE LAKE. WILL CARRY CATEGORICAL
WORDING IN THE NORTH AND WEST...AND LEAVE THE CHANCE IN THE FAR
SOUTHEAST AS THE PRECIPITATION WILL BE MOVING INTO A MUCH LESS
FAVORABLE AIRMASS THERE. LOWS AND WINDS LOOK FINE IN THE GOING
FORECAST. HEAVY RAIN IS ALSO A THREAT WITH THE LOW LEVEL JET
POSITIONED OVERHEAD THROUGH THE NIGHT. REDEVELOPMENT IS ALREADY
OCCURRING TO THE WEST OF THE LINE OF STORMS COMING OUT OVER LAKE
MICHIGAN.

ZONES TO FOLLOW SHORTLY. SPECIAL MARINE WARNING JUST ISSUED FOR
GRAND HAVEN NORTHWARD TO MANISTEE.

.GRR...NONE.

DUKESHERER

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:40 PM EDTSpecial Marine WarningGRR2 hr
Aug 21, 9:40 PM EDTSpecial Marine WarningGRR2 hr
Aug 21, 9:40 PM EDTSpecial Marine WarningGRR2 hr
Aug 21, 10:27 PM EDTSpecial Marine WarningGRR93 min
Aug 21, 10:27 PM EDTSpecial Marine WarningGRR93 min
Aug 21, 11:58 PM EDTSpecial Marine WarningGRR47 min
Aug 21, 11:58 PM EDTSpecial Marine WarningGRR47 min
Aug 22, 12:06 AM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren54 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.